Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Aripiprazole-Associated Hypoprolactinemia in the Clinical Setting

Sogawa, Rintaro MS; Shimomura, Yuki MS; Minami, Chikako MS; Maruo, Joji MD; Kunitake, Yutaka MD; Mizoguchi, Yoshito MD, PhD; Kawashima, Toshiro MD, PhD; Monji, Akira MD, PhD; Hara, Hideo MD, PhD

Journal of Clinical Psychopharmacology: August 2016 - Volume 36 - Issue 4 - p 385–387
doi: 10.1097/JCP.0000000000000527
Brief Reports

Background The increase in prolactin (PRL) levels is a common adverse effect that occurs when using conventional and atypical antipsychotic drugs. Aripiprazole (ARI) is beneficial for antipsychotic-associated hyperprolactinemia but has been reported to decrease PRL secretion. Therefore, we investigated blood levels of PRL in patients who had taken ARI alone or in combination with other antipsychotics.

Methods Retrospective information was obtained from 25 psychiatric patients who were prescribed ARI, and the blood levels of PRL were measured.

Results The incidence of hypoprolactinemia in the current study was 44.0% (11/25). Eighteen patients were treated with ARI alone and 7 received ARI in combination with other antipsychotics. The PRL value of patients who took ARI alone was significantly lower than those who were also taking other antipsychotics (5.45 ± 3.93 vs 10.85 ± 5.53, P = 0.02; mean ± SD). There was no significant correlation of the PRL levels and dose of ARI used in the 18 patients who had taken ARI alone.

Limitations This was a retrospective study, and the data were obtained from a small number of psychiatric patients treated with ARI.

Conclusions Monitoring of PRL levels in patients treated with ARI may be useful in minimizing hypoprolactinemia, which has the potential to negatively impact patients. In particular, hypoprolactinemia as a consequence of taking ARI should be discussed with patients of childbearing age and those with immune deficiencies.

From the *Department of Pharmacy, Saga University Hospital; and †Department of Psychiatry, Faculty of Medicine, Saga University, Saga, Japan.

Received January 21, 2016; accepted after revision April 22, 2016.

Reprints: Rintaro Sogawa, MS, Department of Pharmacy, Saga University Hospital, 5-1-1 Nabeshima, Saga 849-8501, Japan (e-mail: sogawari@cc.saga-u.ac.jp).

Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.